Thunderstorm Wind, Ulster
- When
- June 30, 10:17 AM EST
- Where
- Ulster County, 0.69 mi S of Chichester
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.090, -74.320
Trees and wires downed on Route 214.
A cold front tracking south east across eastern New York brought scattered showers and thunderstorms, some of which became severe in the Mid-Hudson Valley and Eastern Catskills. Severe thunderstorms resulted in numerous reports of downed trees and wires, some of which resulted in structural damage to a house and apartment building, in addition to nearly 5000 people without power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front tracking south east across eastern New York brought scattered showers and thunderstorms, some of which became severe in the Mid-Hudson Valley and Eastern Catskills. Severe thunderstorms resulted in numerous reports of downed trees and wires, some of which resulted in structural damage to a house and apartment building, in addition to nearly 5000 people without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 30, 9:10 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1010 AM EDT Sun Jun 30 2024 .SYNOPSIS... A cold front will bring scattered showers and thunderstorms today, some of which could be strong to severe, mainly south and east of Albany. Monday will be cooler and less humid with isolated showers possible. Fair and warmer conditions return for Tuesday and Wednesday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1010 AM EDT...Our area remains within a very moist air mass ahead of an approaching frontal boundary that is currently located over western New York. Dewpoints are in the lower to middle 70s, with temps already reaching into the 80s in many valley areas. SPC Mesoanalysis shows MLCAPE values are already in the 1000-1500 K/jg range for many locations. Although the 12z KALY sounding showed fairly weak lapse rates aloft, the ample instability will come together with abundant shear (0-6 km bulk shear values around 40 kts) to allow for a risk for severe storms. While a severe storm can't be ruled out across the entire area, the highest risk will be for areas south and east of the Capital Region, where SPC has upgraded to an "enhanced risk" (level 3 of 5) for today. The main risk will be for damaging winds, as strong unidirectional flow will be favorable for damaging winds within bowing segments and along strongest parts of lines and clusters. One small line has already formed across the southern tier of NY and this will be heading towards the Catskills soon. These storms look to be strengthening over the last few radar scans. CAMs suggest at least one or two lines of storms will be developing and passing through southern parts of the area for late this morning and into this afternoon. Any thunderstorms could contain torrential downpours today given PWAT's 1.50-1.75" and some possibility for training and backbuilding of cells. However, coverage of storms and speed of the storms should help limit the threat for flash flooding, so this is more of an isolated threat for today. High temperatures should reach the lower/mid 80s in many valley areas today, and possibly the upper 80s across portions of the mid Hudson Valley, where heat indices could briefly reach the mid 90s before cooling from thunderstorms occurs. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... Any lingering showers/thunderstorms should taper off this evening across the mid Hudson Valley and NW CT. Additional isolated/scattered showers may develop later tonight as upper level trough approaches. Elsewhere, partly to mostly cloudy and turning less humid with low temps mainly in the 50s. Upper level trough will traverse the region Monday, and may produce isolated showers, especially for areas east of the Hudson River. There could be enough instability for some thunder within the tallest convective elements. Otherwise, it will become breezy and less humid, with max temps mainly in the 70s in valley areas and 65-70 across higher terrain areas. Mainly clear and quite cool Monday night, with low temps in the upper 40s to lower/mid 50s for most areas. Some portions of the southern Adirondacks could drop into the upper 30s to lower 40s. Mostly sunny and warmer for Tuesday, with partly cloudy skies and milder temps Tuesday night. Highs Tuesday rebounding into the lower/mid 80s for lower elevations and mid/upper 70s across higher terrain. Lows Tuesday night in the mid 50s to lower 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High pressure will be centered off the New England coast as southerly return flow resumes across the region. A warm front will lift northward across the area. The best forcing will remain to our north and west so another dry day is expected. Highs will rise into the lower to mid-80s across the valleys and mid to upper 70s across the higher elevations with continued comfortable humidity levels. A cold front associated with an area of low pressure tracking well northward into Quebec will slowly cross the region Wednesday night into Thursday, Independence Day. Showers and a few thunderstorms will likely accompany the front during this time. Instability looks rather weak so the severe weather threat looks low at this time. Precipitable water values may increase to over 1.50 inches, so some heavy downpours are possible. Will monitor trends over the coming days. Otherwise, it looks to be a very warm and humid day for July Fourth with highs reaching the mid to upper 80s across many valley areas with some lower 90s across the mid-Hudson Valley (upper 70s to lower 80s in the higher elevations). The front looks to lift back northward as a warm front Friday into next weekend as another upper trough approaches from the west. This will keep a chance for showers and thunderstorms around each day for the rest of the long term period. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Through 12z/Mon...Cigs will trend to VFR this morning along with mainly dry weather. Showers west of KALB are expected to dissipate before arriving later this morning. Even if they do arrive, no restrictions to cigs or vsbys are expected. A round of showers and thunderstorms will redevelop this afternoon and track eastward, mainly affecting KALB/KPOU/KPSF. Best thunderstorm chances are at KPOU/KPSF where TEMPOS for thunderstorms were included between 17- 20z/Sun. Only a shower TEMPO was included at KALB. IFR/MVFR conditions are possible in any shower or thunderstorm this afternoon. Strong winds are possible in any thunderstorm at KPOU. It is also possible a second line of showers and thunderstorms passes through KPOU after 20z/Sun, but will only include a VCSH for then and allow later TAF issuances make adjustments if needed. Showers will end and clouds will briefly decrease in coverage before patchy low clouds develop overnight along with an isolated shower mainly near KGFL. KPSF is most favored for MVFR cigs. Will leave all other TAF sites SCT for now due to lower confidence. Wind will become south to southwesterly at 10-15 kt with a few higher gusts to around 25 kt, then shift west to northwesterly this afternoon and evening at similar speeds. Wind will become northerly at around 10 kt overnight. Outlook... Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Independence Day: Low Operational Impact. Slight Chance of SHRA...TSRA. && .HYDROLOGY... Abundant moisture (PWAT's 1.5-2 inches, especially areas south/east of Albany) and relatively warm cloud depths will promote efficient rainfall rates in showers and thunderstorms today. Rainfall rates could reach or exceed one inch/hour within thunderstorms, especially south and east of Albany this afternoon. Localized flooding of urban, low lying and poor drainage areas will be possible where thunderstorms occur. Isolated flash flooding is also possible where multiple heavy downpours occur. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND/KL NEAR TERM...Frugis/KL SHORT TERM...KL LONG TERM...Rathbun AVIATION...Rathbun HYDROLOGY...SND/KL
Hazardous Weather Outlook National Weather Service Albany NY 410 AM EDT Sun Jun 30 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-011100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 410 AM EDT Sun Jun 30 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. The Storm Prediction Center has placed most of western New England, the mid Hudson Valley and southern Taconics of eastern New York within a Slight Risk for severe thunderstorms, with a Marginal Risk for severe thunderstorms across the remainder of eastern New York. Isolated to scattered damaging thunderstorm wind gusts will be possible. In addition, a tornado or two can not be ruled out within the Slight Risk area. Locally heavy rain will be possible within thunderstorms. Isolated flash flooding is possible in any areas where multiple heavy downpours occur. Heat indices may briefly reach the mid 90s across portions of the mid Hudson Valley region. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Wednesday night into Thursday, and again on Saturday. Heat indices may reach the mid 90s across portions of the mid Hudson Valley on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
810 AM EDT Sun Jun 30 2024
NYZ051>053-058>061-301245-
Eastern Albany NY-Eastern Columbia NY-Western Rensselaer NY-
Eastern Greene NY-Western Columbia NY-Western Greene NY-
Western Albany NY-
810 AM EDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLUMBIA...
SOUTHERN ALBANY...NORTHEASTERN GREENE AND SOUTHWESTERN RENSSELAER
COUNTIES THROUGH 845 AM EDT...
At 810 AM EDT, Doppler radar was tracking a strong thunderstorm near
Westerlo, or 16 miles northeast of Hunter, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chatham, New Baltimore, Ravena, Coxsackie, Valatie, Kinderhook,
Coeymans, Ghent, Stockport, Stuyvesant, Coeymans Hollow,
Dormansville, Rossman, Rayville, Result, Earlton, Otter Hook, Riders
Mills, Sunside, and Climax.
This includes Interstate 87 near exit 21B.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4251 7416 4250 7357 4249 7357 4249 7351
4228 7355 4234 7417
TIME...MOT...LOC 1210Z 273DEG 33KT 4242 7407
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FrugisThe Albany radar (KENX), 59 km away, was scanning. The volume nearest the first event began at 15:16 UTC.
20 thunderstorm wind. Local standard time, as filed.
Trees and wires downed on Route 214.
A tree was downed in Mt. Temper near NY-28.
A tree and wires were downed on Crispell Road.
Trees and wires were downed on Chestnut Hill Road.
Trees and wires were downed on Ryan Drive.
A tree was downed on wires on Osterhoudt Lane.
Trees and wires were downed on Route 28.
A tree was downed on an apartment building along Route 209.
A tree was downed on wires on Old Stage Road.
Trees and wires were downed on a vehicle with entrapment on Route 32.
A tree was downed on Lucas Avenue Extension and Hinel Road.
A tree was downed on Sawdust Avenue.
Route 32 was closed due to a downed tree at Ulster Landing Road.
Deck swing was destroyed and deck railing was blown off and damaged.
Report of a tree and wires down across Turkey Hill Road.
Report of wires down on Upper Frog Hollow Road.
Route 82 at Lomala Road is closed due to downed trees on wires.
A tree was uprooted and downed on a house.
A social media post was received of a snapped tree near Fishkill.
A tree was downed on Route 55 at the Route 22 ramp.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195639, 1195627, 1195658, 1195628, 1195631, 1195655, 1195632, 1195651, 1195629, 1195630, 1195653, 1195654, 1195657, 1195650, 1195647, 1195643, 1195659, 1195662, 1195660, 1195661.